MAUDE Adverse Event Report: ARTHROCARE CORPORATION WEREWOLF FLOW 50 COBLATION WAND; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION WEREWOLF FLOW 50 COBLATION WAND; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 72290037
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/26/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a shoulder arthroscopy and rotator cuff repair, the werewolf flow 50 wand was no longer cauterizing as intended.When the wand was withdrawn from the patient's arthroscopic port for inspection, a metal plate that is normally secured to the operative tip was found to be missing.An intraoperative x-ray was obtained before the wound was closed, and the doctor stated, 'we can see our suture anchors, but otherwise, it looks clear to me.'.Further debridement was then performed, followed by bony resection using an arthroscopic burr on the underside of the anterior and lateral acromion to achieve a flat undersurface.At that point, given the significant pathology in the shoulder, it was decided to transition to an open procedure.The settings used in the controller were high.The procedure was completed with a 2-minute surgical delay using a back-up device.There are no issues with the current status of the patient, and no further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The reported device was received for evaluation.A visual inspection revealed no manufacturing abnormalities.Product was out of the original packaging with no packaging returned, the tip is worn from use and the electrode is missing a portion of its body.A functional evaluation was performed on the returned device and found a wand end of life error.Using a bypass box, the wand was able to produce plasma and activate coag with its remaining electrode.Wand data shows a check electrode notification was produced while in use.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that all documents provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the information provided the clinical root cause of the reported event could not be determined and we are currently unable to rule out a user technique/ procedural variance as a contributing factor to the reported event.The ifu does caution ¿check the wand tip periodically to ensure the electrode is intact and the wand is functioning as intended¿ and ¿electrode failure and reduced life expectancy may occur if the recommended ablation time for each mode is exceeded.¿ the electrode of the werewolf wand is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.If the non-implantable electrode plate was retained within the patient micro-motion or movement cannot be predicted.There would also be potential risk for tissue inflammation and/or pain.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Other factor lines include the device coming into contact with a metal object such as a cannula and mechanical displacement of tissue through applied force.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.

Brand Name
WEREWOLF FLOW 50 COBLATION WAND
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22067132
Report Number3006524618-2025-00242
Device Sequence Number9363204
Product Code GEI
UDI-Device Identifier00885556617472
UDI-Public885556617472
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K162074
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72290037
Device Lot Number2165780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2025
Supplement Date Received by Manufacturer06/24/2025
Initial Report FDA Received Date05/21/2025
Supplement Report FDA Received Date06/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/20/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age67 YR
Patient SexMale